Minnesota, 2015

Hail in Minnesota, June 24, 2015

June 24, 2015 · NWS DLH · 1 event in 1 county or zone

A thunderstorms dropped hail in Itasca County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A thunderstorms dropped hail in Itasca County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 24, 3:35 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 24, 3:35 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
435 PM CDT WED JUN 24 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 431 PM CDT WED JUN 24 2015

WARMER FOR MOST TODAY AS A WEAK COLD FRONT MOVES FROM NORTH TO SOUTH
THROUGH THE AREA. COMBINED WITH A SERIES OF WEAK MID-LEVEL
SHORTWAVES TROUGES MOVING ACROSS THE UPPER MIDWEST EXPECT SCATTERED
SHOWERS AND A FEW THUNDERSTORMS IN THE VICINITY OF THE WEAK FRONT.

A BROAD AREA OF HIGH PRESSURE STRETCHING FROM THE NORTHERN PLAINS
INTO ONTARIO WILL BUILD TONIGHT INTO TOMORROW...DRIFTING EASTWARD TO
BECOME CENTERED OVER THE NORTHLAND BY FRIDAY NIGHT. THIS WILL RESULT
IN LARGE-SCALE SUBSIDENCE WHICH SHOULD HELP TO SUPPRESS ANY
PRECIPITATION. HOWEVER...STEEP LOW LEVEL LAPSE RATES AND SOME MID-
LEVEL MOISTURE WILL PRODUCE AT LEAST SOME AFTERNOON CU...AND
POSSIBLE SPOTTY SHOWERS AND STORMS. CONVECTION-ALLOWING GUIDANCE IS
GENERALLY AGGRESSIVE IN DEVELOPING SCATTERED SHOWERS TOMORROW WITH
THE NOTABLE EXCEPTION OF THE 4KM NAM CONUS NEST WHICH REMAINS
DRY...SO INCLUDED SOME LOW POPS IN MOST LOCATIONS AWAY FROM LAKE
SUPERIOR WHERE A LAKE BREEZE IS EXPECTED TO DEVELOP EARLY IN THE
DAY. OTHERWISE LOOKS TO BE A FAIRLY NICE DAY WITH HIGHS SLIGHTLY
COOLER IN THE LOW TO MID 70S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 431 PM CDT WED JUN 24 2015

THURSDAY EVENING STARTS OUT WITH A WEAK TROF MOVING THROUGH THE
UPPER MIDWEST... BECOMING MORE PRONOUNCED AS IT DIPS SOUTHEAST BY
06Z FRIDAY AS INDICATED IN THE 500MB FORECAST OF THE GFS. SLIGHT
CHANCE OF SHOWERS AND STORMS WILL REMAIN IN THE FORECAST THURSDAY
EVENING BEFORE THE ACTIVITY MOVES SOUTHWARD AND DIMINISHES AFTER
MIDNIGHT. MOSTLY SUNNY TO PARTLY CLOUDY SKIES WILL BE IN THE
FORECAST FRIDAY... BUT AGREEMENT EXISTS BETWEEN ECMWF/GFS/GEM/NAM OF
ISOLATED SHOWER AND STORM DEVELOPMENT ALONG THE MINNESOTA ARROWHEAD
AND PARTS OF NW WISCONSIN FRIDAY AFTERNOON. POPS WILL DIMINISH AGAIN
AFTER SUNSET. FIRST HALF OF SATURDAY WILL REMAIN CALM FOR THE
NORTHLAND... BUT A LOW PRESSURE FROM SASKATCHEWAN WILL SWOOP
SOUTHWARD AND BRING A ROUND OF SHOWERS AND STORMS TO THE NORTHLAND
SATURDAY NIGHT. THE WARM FRONT PRECEDING THE LOW WILL PROVIDE A
TRIGGER FOR THUNDERSTORM ACTIVITY... AND THE SPC SREF INDICATES
MUCAPE ABOVE 1000 J/KG FOR THE TIME PERIOD... SO CONFIDENCE IS
GOOD FOR THUNDERSTORM FORMATION. LONG TERM GUIDANCE INDICATES
RAINFALL AMOUNTS TO HIGH ENOUGH TO PROVIDE A DRENCHING RAIN OF A
QUARTER INCH OR SO.

TEMPS OVERALL LOOK WARM AND AROUND CLIMATOLOGICAL AVERAGES...
THOUGH WITH A SLIGHT EASTERLY WIND OF THE LAKE... DECIDED TO BUMP
HIGHS NEAR THE LAKE DOWNWARD SLIGHTLY ON FRIDAY. WITH A SUMMER
PATTERN IN PLACE AND DECENT MOISTURE... EXPECT A GENERAL CHANCE OF
SHOWERS AND THUNDERSTORMS EACH AFTERNOON IN THE EXTENDED PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 102 PM CDT WED JUN 24 2015

THE VFR CONDITIONS ACROSS NE MINNESOTA AND NW WISCONSIN EARLY THIS
AFTERNOON WILL LIKELY CONTINUE THROUGH MIDNIGHT. HOWEVER...THERE
COULD BE BRIEF IFR/MVFR CONDITIONS AND GUSTY WINDS FROM
THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.

THERE WILL LIKELY BE SOME CLEARING TONIGHT. FOG IS POSSIBLE LATE
TONIGHT AND EARLY THURSDAY. CONFIDENT ENOUGH IN THE POTENTIAL FOR
FOG THAT TRENDED THE FORECAST IN THAT DIRECTION BY PROVIDING A
PERIOD OF MVFR VISIBILITY AROUND SUNRISE. CONDITIONS WILL LIKELY
IMPROVE BACK TO VFR A FEW HOURS AFTER SUNRISE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  54  70  51  76 /  70  20  20  10
INL  50  76  52  79 /  20  10  10  10
BRD  56  79  56  80 /  50  30  20  10
HYR  57  75  51  76 /  60  20  20  10
ASX  50  67  48  72 /  60  10  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
LS...NONE.
&&

SHORT TERM...JJM
LONG TERM...MCLOVIN
AVIATION...GROCHOCINSKI
Hazardous weather outlook, Jun 24, 2:48 PM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
348 PM CDT WED JUN 24 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-252100-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
348 PM CDT WED JUN 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THIS
AFTERNOON INTO THIS EVENING ACROSS THE NORTHLAND. ALTHOUGH THE
RISK FOR SEVERE STORMS IS LOW...A FEW STRONG STORMS WILL BE
POSSIBLE THIS AFTERNOON INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE MAY BE A FEW THUNDERSTORMS THAT DEVELOP OVER FAR NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN THURSDAY AFTERNOON. SEVERE
STORMS ARE NOT EXPECTED.

MORE THUNDERSTORMS WILL BE POSSIBLE AT TIMES FRIDAY INTO
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-252100-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
348 PM CDT WED JUN 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY INTO TONIGHT. ALTHOUGH THE
RISK FOR SEVERE STORMS IS LOW...A FEW STRONG STORMS WILL BE
POSSIBLE WEDNESDAY AFTERNOON INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE THUNDERSTORMS WILL BE POSSIBLE AT TIMES FRIDAY INTO
WEDNESDAY.

JJM

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 24, 3:27 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
427 PM CDT WED JUN 24 2015

WIZ004-242145-
IRON-
427 PM CDT WED JUN 24 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN IRON COUNTY...

AT 427 PM CDT...A STRONG THUNDERSTORM WAS NEAR MERCER...OR 17 MILES
SOUTH OF IRONWOOD...MOVING EAST AT 15 MPH.

HALF INCH HAIL CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MERCER...MANITOWISH AND FISHER LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4612 9019 4633 9013 4632 9003 4630 8993
      4605 8993
TIME...MOT...LOC 2127Z 283DEG 13KT 4621 9006

G2
Special weather statement, Jun 24, 4:14 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
514 PM CDT WED JUN 24 2015

MNZ018-025-026-242245-
NORTH CASS-NORTH ITASCA-SOUTH ITASCA-
514 PM CDT WED JUN 24 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CASS AND WEST
CENTRAL ITASCA COUNTIES...

AT 514 PM CDT...A STRONG THUNDERSTORM WAS NEAR SCHLEY...OR 25 MILES
EAST OF BEMIDJI...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  BENA AROUND 535 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SIX MILE LAKE...LAKE
WINNIBIGOSHISH...PORTAGE LAKE...SUGAR LAKE AND CUT FOOT SIOUX LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4741 9448 4742 9442 4751 9442 4752 9441
      4751 9396 4718 9407 4731 9453
TIME...MOT...LOC 2214Z 277DEG 20KT 4740 9435

DAP
Special weather statement, Jun 24, 4:44 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
544 PM CDT WED JUN 24 2015

MNZ019-026-037-242300-
SOUTH ITASCA-CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-
544 PM CDT WED JUN 24 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ST. LOUIS
AND EASTERN ITASCA COUNTIES...

AT 544 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR GOODLAND TO NEAR PROSIT...AND MOVING NORTHEAST AT
30 MPH.

WIND GUSTS UP TO 40 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.

THESE STORMS WILL BE NEAR...
  CULVER...BROOKSTON AND BURNETT AROUND 550 PM CDT.
  ALBORN AND PROSIT AROUND 555 PM CDT.
  TOIVOLA...CANYON...PAYNE AND LITTLE SWAN AROUND 600 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE LAKE NICHOLS.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4740 9295 4703 9222 4685 9263 4713 9318
TIME...MOT...LOC 2244Z 224DEG 27KT 4713 9305 4694 9266

DAP
Special weather statement, Jun 24, 4:46 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
546 PM CDT WED JUN 24 2015

MNZ010-011-242315-
NORTH ST. LOUIS-KOOCHICHING-
546 PM CDT WED JUN 24 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST. LOUIS
AND SOUTHEASTERN KOOCHICHING COUNTIES...

AT 546 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS 8 MILES NORTHWEST
OF GREANEY...OR 38 MILES SOUTHEAST OF INTERNATIONAL FALLS...MOVING
EAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ORR...GHEEN...CUSSON...GREANEY...NETT LAKE AND BLACK DUCK LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4794 9347 4821 9347 4822 9268 4792 9264
TIME...MOT...LOC 2246Z 273DEG 23KT 4808 9309

DAP
Special weather statement, Jun 24, 4:48 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
548 PM CDT WED JUN 24 2015

MNZ018-025-026-242300-
NORTH CASS-NORTH ITASCA-SOUTH ITASCA-
548 PM CDT WED JUN 24 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CASS AND WEST
CENTRAL ITASCA COUNTIES...

AT 548 PM CDT...A STRONG THUNDERSTORM WAS OVER SCHLEY...OR 24 MILES
EAST OF BEMIDJI...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BENA...FEDERAL DAM...SCHLEY...INGER...SIX MILE LAKE...LAKE
WINNIBIGOSHISH...SUGAR LAKE...CUT FOOT SIOUX LAKE...MUD LAKE AND
PORTAGE LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4742 9442 4752 9441 4756 9397 4721 9393
      4723 9452 4741 9453
TIME...MOT...LOC 2248Z 274DEG 15KT 4737 9437

DAP
Special weather statement, Jun 24, 5:10 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
610 PM CDT WED JUN 24 2015

MNZ018-025-026-242345-
NORTH CASS-NORTH ITASCA-SOUTH ITASCA-
610 PM CDT WED JUN 24 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CASS AND CENTRAL
ITASCA COUNTIES...

AT 609 PM CDT...A STRONG THUNDERSTORM WAS NEAR INGER...OR 29 MILES
NORTHWEST OF GRAND RAPIDS...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  INGER AROUND 615 PM CDT.
  DEER RIVER AND BOWSTRING AROUND 645 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CUT FOOT SIOUX LAKE
AND BOWSTRING LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4739 9415 4757 9413 4759 9369 4732 9372
TIME...MOT...LOC 2309Z 274DEG 15KT 4748 9403

DAP

The radar

The Duluth radar (KDLH), 145 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Itasca

When
June 24, 5:10 PM CST
Where
Itasca County, 0.47 mi W of Mack
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.570, -93.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574517.